What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 17, 7:10 PM EST, 50 minutes earlier.
Area forecast discussion, May 17, 7:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Gray ME
810 PM EDT Sat May 17 2025
.SYNOPSIS...
Low pressure approaches the region tonight bringing the threat
for strong to severe storms through this evening, mainly across
New Hampshire. Low pressure lingers over the area Sunday into
Monday bringing continued chances for showers. High pressure
briefly builds in from the north Tuesday and Wednesday. Another
slow moving low pressure system approaches Thursday and will
linger near the Northeast into next weekend.
&&
.NEAR TERM /THROUGH SUNDAY/...
800 PM Update... Have allowed the Severe Thunderstorm Watch to
expire. Otherwise, no notable changes at this hour.
Previously...
715 PM Update... A weakening line of thunderstorms is pushing
eastward across central NH. This line will continue to weaken as
it approaches western ME where a marine airmass is locked in
place. The greatest lingering potential for perhaps a gusty
storm through the remainder of this evening will be across
southern NH where temperatures are still into the lower 70s. Any
storms will produce locally heavy rainfall, which could result
in some minor flooding. Will allow the Severe Thunderstorm Watch
remain in place through its expiration at 8PM.
Previously...
Based on surface observations, the warm front appears to be
draped roughly from Lebanon, NH to near Concord, NH as
temperatures along and to the south have reached 70s. The warm
front may lift a bit farther to the north and east over the next
few hours, and this area as well as farther north along the CT
River will be the regions to watch for strong to severe storms
going into this afternoon and evening. SPC Mesoanalysis
indicates upwards of 1000-1500 J/kg of SBCAPE over southwest NH
and not quite as farther north along the CT River, although Coos
county is clearing out per latest visible satellite. As the
better forcing approaches the area, this environment will be
supportive of large hail in excessive of 1" in diameter and
damaging winds gusts. There is also enough 0-1km SRH to support
a brief tornado in discrete cells. The 0-3km shear vector is
also in excessive of 30 kt, and this could also aid in a brief
tornado within line segments where it becomes more perpendicular
to the line. A Severe Thunderstorm Watch is in effect until 8
PM for the Grafton, Sullivan, and Cheshire counties. Based on
near-term trends the watch may need to be extended into Coos
county.
There is some uncertainty in how far east the severe risk
extends but does appear to be marginally supportive of strong
to severe thunderstorms across central and eastern NH (so it's
possible an eastward expansion to the watch may be needed). The
environment then becomes much less favorable toward the Seacoast
and into ME where the marine layer is well established, but
elevated CAPE could support thunder and maybe even small hail.
Lastly, will have to watch for Flash Flooding, and please refer
to the hydrology section below.
The threat for strong to damaging wind gusts diminishes this evening
as surface-based CAPE wanes with the loss of daytime heating.
However, forecast soundings show pretty steep lapse rates aloft,
which may prolong a threat for hail a little longer, and at the
very least sufficient enough for thunderstorms. This is
primarily through this evening across NH and into SW ME, and
again the convection should then encounter a less favorable
environment as it progresses eastward farther into ME through
the late evening or early overnight hours, although it's
possible there could still be small hail and some rumbles of
thunder.
Fog is again likely tonight, especially along the Maine coast and
interior, but will also be possible over areas that see rainfall
today. Additional showers may also develop overnight as the
upper low continues to approach.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/...
What's left of the fog should mostly clear out by mid-morning on
Sunday except could linger near the Midcoast a little longer.
Otherwise, the upper low will cross overhead during the day with
showers likely across northern areas with lower chances (30-50%)
with southward extent. Steepening lapse rates as temperatures aloft
cool do also support enough instability for heavy downpours and
maybe a couple of storms. Highs will be mostly in the 60s.
For Sunday night, waves of energy rotating around the upper low will
continue a chance of showers with the higher chances again favoring
the mountains and northern areas where low-level upslope flow will
also be present. Northwest winds will also increase overnight,
especially across NH where gusts of 30-35 mph will be possible.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The upper low crossing the region this weekend will slowly exit into
the western Atlantic Monday and Tuesday. As this system exits
another upper low approaches from the Great Lakes Wednesday night
into Thursday. This upper low will cross the region Friday through
the holiday weekend. Chances for rain will be on the downward trend
Monday into Tuesday before increasing Wednesday with the highest
chance for widespread soaking rainfall occuring Thursday into
Friday. As the upper low crosses overhead next weekend there will
remain chances for showers, while no one day looks to be a washout.
The unsettled pattern will lead to temperatures averaging below
normal through the period.
Global models are in good agreement that a vertically stacked low
pressure system will be over Nova Scotia by Monday morning with
drying northwest flow over developing the forecast area.
Showers will remain likely across the mountains and north
through the day while areas south of the mountains will see
lower chances and breaks of sunshine. Highs will range from the
upper 40s north to the mid 60s across the south. Tuesday looks
to be mostly dry outside of the mountains with highs mainly in
the 50s to low 60s. High pressure tries to build in from the
north late Tuesday into Wednesday for a cooling trend and an
extension of mostly dry conditions. Steady east to northeast
winds will keep highs Wednesday in the low to mid 50s.
As the next upper low approaches from the Great Lakes a surface low
will develop over the Mid Atlantic Wednesday night. Models diverge
on the track of this low with some solutions taking the bulk of the
precipitation south of the area and others track the system into the
Gulf of Maine Thursday bringing a widespread soaking rainfall. Have
mainly stuck with the NBM PoPs that bring 70-80 percent chances of
rain Thursday with PoPs diminishing to 40-50 percent Saturday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term...TEMPO IFR to MVFR restrictions possible with
showers and storms into this evening and tonight especially over
NH with lesser chances for storms going into ME. However, the
ME terminals are more likely to see IFR to LIFR restrictions
from fog and low stratus. Expect fog to clear out Sunday morning
with mostly VFR outside of showers during the day Sunday.
However, LEB and HIE could see more persistent MVFR ceilings
through Sunday night.
Long Term...VFR likely prevails south of the mountains Monday, while
upslope clouds and showers brings restrictions to KHIE. VFR likely
prevails across all TAF sites Tuesday into Wednesday. Low pressure
approaches Wednesday night bringing the threat for restrictions
Thursday.
&&
.MARINE...
Short Term...Southeast winds will persist through this evening
and will then become more west to southwest overnight into
Sunday morning as a weak low pressure crosses the waters. Fog is
expected to linger through tonight, but visibilities are
expected to improve from west to east through the day Sunday as
the W/SW flow increases but remaining below SCA levels. As the
low pressure becomes centered near the Bay of Fundy Sunday
evening Sunday night, NW winds may increase enough to where an
SCA will be needed.
Long Term...Offshore winds will prevail Monday and Tuesday with gusts
generally below 25 kts. High pressure builds in from the north
Tuesday night and Wednesday shifting winds out of the northeast and
then east. Low pressure approaching from the Mid Atlantic Thursday
will bring enhanced easterly flow with winds and seas reaching SCA
criteria.
&&
.HYDROLOGY...
Multiple rounds of showers and storms are likely through this
evening and could pose another threat of flash flooding. The
threat is highest from the foothills and points north on
Saturday where WPC has highlighted a Slight Risk of Excessive
Rainfall.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Tubbs
SHORT TERM...Combs
LONG TERM...Schroeter
Hazardous weather outlook, May 17, 7:08 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
808 PM EDT Sat May 17 2025
MEZ012>014-018>028-033-NHZ004-006-010-012>014-190015-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
808 PM EDT Sat May 17 2025
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.
.DAY ONE...Tonight.
Patchy dense fog is possible tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-NHZ001>003-005-007>009-011-015-190015-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Southern Grafton-Sullivan-Merrimack-
Belknap-Cheshire-Western And Central Hillsborough-
808 PM EDT Sat May 17 2025
This Hazardous Weather Outlook is for west central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-190015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
808 PM EDT Sat May 17 2025
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 5:23 PM EST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
623 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg 3 WNW Lebanon 43.65N 72.30W
05/17/2025 Grafton NH Fire Dept/Rescue
Lebanon fire reporting multiple trees down
blocking Butternut Ln. Time estimated by
radar.
&&Local storm report, May 17, 5:24 PM EST, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
624 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 3 W Lebanon 43.65N 72.31W
05/17/2025 M1.50 Inch Grafton NH Trained Spotter
Spotter reported hail up to ping pong ball
size in West Lebanon.
&&Local storm report, May 17, 5:35 PM EST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
635 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Hail 2 E Enfield 43.64N 72.11W
05/17/2025 M1.00 Inch Grafton NH Trained Spotter
Spotter reported quarter size hail near
Canaan town line.
&&Local storm report, May 17, 5:39 PM EST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
639 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Hail 1 WNW Enfield 43.64N 72.15W
05/17/2025 M1.25 Inch Grafton NH Trained Spotter
Spotter reporting half dollar size hail on
Rt. 4 in Enfield.
&&Local storm report, May 17, 5:41 PM EST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
641 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Lebanon 43.64N 72.26W
05/17/2025 M1.00 Inch Grafton NH Trained Spotter
Spotter reporting quarter size hail in
Lebanon.
&&Local storm report, May 17, 6:21 PM EST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
721 PM EDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Dmg 4 SSE Lebanon 43.58N 72.22W
05/17/2025 Sullivan NH Dept of Highways
Trees down blocking NH-120 north bound in
the area of Methodist Hill Rd in Plainfield.
&&